[Skip to Content]
Sign In
Individual Sign In
Create an Account
Institutional Sign In
OpenAthens Shibboleth
[Skip to Content Landing]
Observation
May 2016

Inverse Psoriasiform Eruption During Pembrolizumab Therapy for Metastatic Melanoma

Author Affiliations
  • 1Department of Dermatology, Yale School of Medicine, New Haven, Connecticut
  • 2Northwestern University Feinberg School of Medicine, Chicago, Illinois
JAMA Dermatol. 2016;152(5):590-592. doi:10.1001/jamadermatol.2015.5210

Research in immunotherapy has led to tremendous advancements in the treatment of patients with advanced or metastatic melanoma. The immune checkpoint inhibitors are highly selective agents that exploit key molecular pathways used by malignant cells to evade the host immune response. Pembrolizumab, the first anti–PD-1 humanized antibody approved for cancer therapy, acts by inhibiting the PD-1/PD-1L axis that plays a key role in regulating T-cell activity and helps potentiate the anticancer host immune response.1 In a randomized clinical trial of patients with advanced melanoma, those randomized to pembrolizumab had a 12-month survival rate of 74.1%.2 Despite these groundbreaking therapies, PD-1 inhibitors have been associated with a variety of cutaneous adverse events that can affect morbidity and quality of life.3 To date, few reports exist characterizing the dermatologic adverse effects of anti–PD-1 therapy. Here we report a case of a patient with metastatic melanoma undergoing pembrolizumab therapy who developed an inverse psoriasiform eruption.

Report of a Case

A woman in her 80s receiving pembrolizumab treatment (2 mg/kg) for metastatic melanoma of the lung and spine presented with a 2-month history of a worsening vaginal and intergluteal pink-red plaque with several erosions and yellow crusting. She developed the eruption between treatment cycles 2 and 3 of pembrolizumab and was hospitalized for what was believed to be a worsening yeast infection, bacterial cellulitis, or even early-stage necrotizing fasciitis.

On admission, she was afebrile with mild leukocytosis and normal pelvis computed tomographic findings. She was started on treatment with broad-spectrum antibiotics and intravenous fluconazole. Physical examination revealed a well-demarcated, thin, pink-red plaque with a red to violaceous rim extending from her mons pubis to her intergluteal folds, with several 3- to 9-mm erosions (Figure 1). She had mild induration of her right perineal skin but no tenderness, fluctuance, or crepitus. There was desquamating yellow scale-crust. Workup findings were negative for tinea or herpes simplex virus. Wound cultures grew 3+ pansensitive Staphylococcus aureus, and blood cultures were negative.

Figure 1.
Mons Pubis and Bilateral Inguinal Folds Showing a Smooth Pink-Red Plaque With a Red to Violaceous Rim With Multiple 3- to 9-mm Erosions and Yellow Crusting
Mons Pubis and Bilateral Inguinal Folds Showing a Smooth Pink-Red Plaque With a Red to Violaceous Rim With Multiple 3- to 9-mm Erosions and Yellow Crusting

The plaque extends onto the intergluteal cleft and bilateral buttocks, consistent with an inverse psoriasiform eruption with secondary impetiginization.

Punch biopsy specimens taken from her right buttocks showed psoriasiform hyperplasia with mature keratinocytes and focal spongiosis (Figure 2). There was a superficial, mainly lymphocytic inflammatory infiltrate, with scattered eosinophils and dermal edema. Periodic acid–Schiff staining was negative. All oral antifungal agents and antibiotics were stopped, and patient began treatment with clobetasol, 0.05%, and mupirocin ointments with rapid clinical improvement. Subsequent computed tomographic imaging showed an interval decrease in the size of metastatic nodules of the lungs with a stable lytic lesion of the spine. She was subsequently able to resume additional cycles of pembrolizumab.

Figure 2.
Punch Biopsy Specimen From Affected Area on the Right Buttock
Punch Biopsy Specimen From Affected Area on the Right Buttock

Psoriasiform hyperplasia of the epidermis, spongiosis, and a predominantly lymphocytic inflammatory infiltrate are seen, with scattered eosinophils and dermal edema (hematoxylin-eosin, original magnification ×10).

Discussion

Anti–PD-1 therapy is generally well tolerated, but cutaneous adverse events occur in approximately 18% to 42% of patients.3-5 These cutaneous adverse events have yet to be fully characterized. A recent joint institutional investigation reported maculopapular eruption, pruritus, and hypopigmentation as the top cutaneous adverse reactions within their pembrolizumab-receiving cohort.3 Here we report the first case, to our knowledge, of a psoriasiform eruption in a patient undergoing pembrolizumab treatment for metastatic melanoma.

While the prognostic value of cutaneous reactions from checkpoint inhibitors remains contested and is not as established as in other cancer treatments, it should be noted that this patient’s lung nodules showed interval regression following occurrence of her psoriasiform eruption. Additional studies will help further elucidate the relationship between immune-related cutaneous eruptions and antitumor activity. Furthermore, it is believed that patients who switch from one checkpoint inhibitor to another may develop completely different eruptions.6 Awareness of immune-mediated cutaneous adverse events in patients undergoing cancer treatment will enable earlier diagnosis and management, translating to a better quality of life, with the goal of continuing therapy without disruption. As immunotherapies become the mainstay of treatment for cancer, further studies will be critical for understanding the types and prevalence of cutaneous adverse events.

Back to top
Article Information

Corresponding Author: Jennifer N. Choi, MD, Department of Dermatology, Northwestern University Feinberg School of Medicine, 676 N St Clair, Ste 1600, Chicago, IL 60611 (Jennifer.choi@northwestern.edu).

Conflict of Interest Disclosures: None reported.

Published Online: December 16, 2015. doi:10.1001/jamadermatol.2015.5210.

Author Contributions: Dr Totonchy and Mr Ezaldein contributed equally to this work.

Additional Contributions: We thank the patient for granting permission to publish this information.

References
1.
Merelli  B, Massi  D, Cattaneo  L, Mandalà  M.  Targeting the PD1/PD-L1 axis in melanoma: biological rationale, clinical challenges and opportunities.  Crit Rev Oncol Hematol. 2014;89(1):140-165.PubMedGoogle ScholarCrossref
2.
Robert  C, Schachter  J, Long  GV,  et al; KEYNOTE-006 investigators.  Pembrolizumab versus ipilimumab in advanced melanoma.  N Engl J Med. 2015;372(26):2521-2532.PubMedGoogle ScholarCrossref
3.
Sanlorenzo  M, Vujic  I, Daud  A,  et al.  Pembrolizumab cutaneous adverse events and their association with disease progression.  JAMA Dermatol. 2015;151(11):1206-1212.PubMedGoogle ScholarCrossref
4.
Topalian  SL, Sznol  M, McDermott  DF,  et al.  Survival, durable tumor remission, and long-term safety in patients with advanced melanoma receiving nivolumab.  J Clin Oncol. 2014;32(10):1020-1030.PubMedGoogle ScholarCrossref
5.
Robert  C, Ribas  A, Wolchok  JD,  et al.  Anti-programmed-death-receptor-1 treatment with pembrolizumab in ipilimumab-refractory advanced melanoma: a randomised dose-comparison cohort of a phase 1 trial.  Lancet. 2014;384(9948):1109-1117.PubMedGoogle ScholarCrossref
6.
Shoushtari  AN, Postow  MA, Horvat  TZ, Adel  NG, Dang  T, Chapman  PB. Safety of pembrolizumab (pem) in patients (pts) who stopped ipilimumab (ipi) due to immune-related adverse events. Presented at the ASCO Annual Meeting; May 29 to June 2, 2015; Chicago, IL.
×